Valium, generically sold as diazepam, is a medication often prescribed for the treatment of anxiety disorders. It can also be helpful in the treatment of muscle spasms, seizures, and alcohol withdrawal.
As a benzodiazepine, it is a central nervous system depressant. This means it works by calming the central nervous system. Gamma-Aminobutyric acid (GABA) is targeted by benzodiazepines like Valium, increasing the inhibitory messages sent throughout the body. The result is hopefully a calming effect on the mind and body.
When used as prescribed by a doctor, Valium is considered to be relatively safe. It should always be used with caution, however, as tolerance is likely to develop with extended use, and it is known to be habit-forming.
As a widely and often overprescribed medication, millions of prescriptions for Valium are filled each year. The ease of accessibility makes it no surprise that Valium is a popularly misused prescription drug.
According to the U.S. Drug Enforcement Administration (DEA), 15 million prescriptions were written for Valium in 2011, making it the fourth most prescribed benzodiazepine in the country. Many of these prescriptions were requested for legitimate medical purposes, such as the treatment of symptoms of anxiety. Illicit use of benzodiazepines often begins with people who acquire the drugs through valid prescriptions but take more than the doctor recommended doses, or with people who obtained multiple prescriptions at once from multiple doctors.
Benzodiazepines, such as Valium, are also abused for recreational purposes. When taken in high enough doses, they can produce euphoric highs.
When used recreationally, benzodiazepines are often combined with other substances, which greatly increases the chances of experiencing dangerous side effects. The DEA reports that diazepam is commonly taken concurrently with alprazolam (Xanax) to increase potentially euphoric effects.
Whether you have been taking Valium for recreational or medical purposes, you may have decided that it is time to stop. If you want to stop using Valium, it is highly recommended that you speak with your doctor first so a safe tapering plan can be created for you.
Quitting Valium cold turkey is likely to produce uncomfortable and dangerous withdrawal symptoms, even in mild cases of use. In severe cases, withdrawal symptoms can even be life-threatening.
Symptoms of Valium withdrawal to be aware of include:
Unfortunately, in more serious cases, withdrawal from Valium can create symptoms that are similar to why you started taking Valium in the first place to treat, such as anxiety and insomnia. The fear of experiencing such symptoms, however, should not be inhibitory to getting sober. Through the detox process and by following up with appropriate rehab support, you can learn alternative techniques to handle such symptoms.
The exact withdrawal timeline and experience of withdrawal symptoms will vary from person to person based on many factors. People who consume excessive doses of Valium for an extended period typically experience a more difficult withdrawal period. People who stick to therapeutic doses for just a few months are likely to have a milder withdrawal process, though some symptoms will still occur.
Additional factors that influence the intensity and length of withdrawal from Valium include:
In general, withdrawal symptoms will begin to present themselves within a couple of days after last use. Valium is one of the longer-acting benzodiazepines, so it takes longer for it to be eliminated from the body and withdrawal symptoms to appear.
Depending on the length and severity of Valium abuse, which indicates how much of the drug is probably in your system and how dependent on it your body has become, withdrawal will most likely last a minimum of one week. Many people report experiencing withdrawal symptoms for many months. Acute withdrawal symptoms, which are often the most uncomfortable, usually peak around two weeks and then slowly diminish. When not addressed properly, however, symptoms can drag on for months or even years.
Though there is a general timeline for diazepam withdrawal, symptoms will fluctuate and come and go in their intensity. The most severe symptoms typically appear around days three to six after your last dose.
Physical symptoms should begin to lessen after about a week, but psychological symptoms may become more challenging. About two weeks after your last use, rebound side effects, such as anxiety and insomnia, may reappear along with the return of uncomfortable physical symptoms.
About three to four weeks after your last use, symptoms should begin to subside once again. Rebound symptoms similar to what occurs in week two may happen again, but they should not be felt as strongly. It may take a few more weeks for symptoms to completely go away, but they should be less severe each time they occur, as your body adapts to functioning without the presence of Valium.
You may feel determined to make it through the withdrawal process on your own without any medical assistance, but this could be dangerous. If you have been abusing Valium in high doses for a significant period, you are at risk of severe withdrawal symptoms, such as seizures, when you stop taking it. For this reason, medically assisted detox is required.
At the very least, people who wish to quit using Valium are encouraged to consult their doctor about establishing an appropriate tapering schedule. A tapering schedule takes into consideration the duration and extent of Valium use as well as personal factors that are likely to impact withdrawal. By following a well-planned taper, you greatly reduce your chances of experiencing dangerous withdrawal symptoms that could require emergency medical attention.
Choosing to attend a detox center where staff can support you throughout the withdrawal process is a great way to increase your safety during this time, as well as your chances for successfully making it through the detox phase and onto your path to recovery. The benefits of attending a detox center are many and begin with medical support to ensure your mental and physical health through this phase.
Detox programs sometimes cannot eliminate your experience of all withdrawal symptoms, but they can keep a close eye on them, provide medications to lessen the severity of symptoms, and treat any complications that arise. Medical detox plays an important role in many people’s journey to recovery. It uses medications to safely manage physical and psychological withdrawal symptoms that could otherwise impede people from getting sober.
Detox is only the first stage of treatment. When done right, it can be the first big step you take toward regaining control of your life.
If you attempt to detox on your own at home, you put yourself at risk of experiencing medical complications without having quick access to medical help. This could result in death in extreme cases.
Additionally, many people are tempted to return to drug use during this phase when withdrawal symptoms become too much to handle. If you are enrolled in a detox program, especially a residential one, you benefit from high levels of physical and psychological support that will keep you focused on your end goal of achieving sobriety.
There are thousands of drug rehab programs across the country and even more available around the world that vary in their services and approaches to treatment. Ask questions about the typical duration of treatment, the costs of detox, the availability of medications and physician supervision, and the psychological support provided. This will help you determine which programs will benefit you most.
(January 2013). Benzodiazepines. Drug Enforcement Administration. Retrieved December 2018 from https://www.deadiversion.usdoj.gov/drug_chem_info/benzo.pdf#search=benzodiazepines
(December 2018). Diazepam Withdrawal Symptoms, Timeline and Dealing Ways. MD Health. Retrieved December 2018 from http://www.md-health.com/Diazepam-Withdrawal.html
(February 2016). Medical Detoxification. National Institute on Drug Abuse. Retrieved December 2018 from https://www.drugabuse.gov/publications/teaching-packets/understanding-drug-abuse-addiction/section-iii/7-medical-detoxification
(May 2014). Valium (Diazepam) Withdrawal Symptoms: How Long to Fully Recover? Mental Health Daily. Retrieved December 2018 from https://mentalhealthdaily.com/2014/05/15/valium-diazepam-withdrawal-symptoms-how-long-to-fully-recover/